Endoscopy 2003; 35(6): 542-544
DOI: 10.1055/s-2003-39678
Case Report
© Georg Thieme Verlag Stuttgart · New York

Factor V Inhibitor after Injection of Human Thrombin (Tissucol) into a Bleeding Peptic Ulcer

J.  Caers 1 , A.  Reekmans 2 , K.  Jochmans 3 , S.  Naegels 1 , F.  Mana 2 , D.  Urbain 2 , H.  Reynaert 2
  • 1 Department of Internal Medicine
  • 2 Department of Gastroenterology
  • 3 Hematology Laboratory, University Hospital, Free University of Brussels, Brussels, Belgium
Weitere Informationen

Publikationsverlauf

Submitted 13 June 2002

Accepted after Revision 16 December 2002

Publikationsdatum:
03. Juni 2003 (online)

Endoscopic injection of fibrin glue into a bleeding peptic ulcer is an effective and safe treatment modality. The present report describes a patient who developed rectal bleeding from an arteriovenous malformation after endoscopic injection of fibrin glue containing human thrombin into a gastric ulcer. Additional laboratory investigations revealed the presence of an inhibitor against coagulation factor V, which resulted in severe coagulopathy, triggering the bleeding. Acquired factor V inhibitors have frequently been reported with the use of bovine thrombin, but to our knowledge, they have never been documented in patients exposed to human thrombin. Endoscopists should be aware of this rare, but potentially serious, complication.

References

H. Reynaert, M. D.

Dept. of Gastroenterology

University Hospital · Free University of Brussels (AZ VUB) · Laarbeeklaan 101 · 1090 Brussels · Belgium

Fax: + 32-2-477 68 10

eMail: Hendrik.Reynaert@az.vub.ac.be